Georgia, 2013

Tornado and Hail in Georgia, March 18, 2013

March 18, 2013 · NWS CAE · 7 events in 2 counties and zones

A line of severe thunderstorms moved through the CSRA producing some large hail and damaging winds. A tornado also developed causing considerable damage to several farms in rural Burke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of severe thunderstorms moved through the CSRA producing some large hail and damaging winds. A tornado also developed causing considerable damage to several farms in rural Burke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 18, 7:18 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 18, 7:18 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT MON MAR 18 2013

.SYNOPSIS...
A WEAK WARM FRONT ACROSS THE FORECAST AREA WILL CONTINUE MOVING
NORTHWARD OVERNIGHT AS A COLD FRONT WILL APPROACHES FROM THE WEST.
THIS WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS THE
REGION. THE COLD FRONT WILL MOVE THROUGH EARLY TUESDAY MORNING
WITH WEAK HIGH PRESSURE BUILDING IN THROUGH WEDNESDAY. A SERIES OF
LOW PRESSURE WAVES WILL PROVIDE A CHANCE OF PRECIPITATION FRIDAY
THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
TONIGHT...THE WEDGE ACROSS THE REGION IS EXPECTED TO BREAK UP
THIS EVENING AND A WARM FRONT WILL MOVE NORTHWARD. THE CSRA MAY
SEE SOME STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF THE CSRA
THROUGH 2 AM THIS MORNING. SHOWERS AND A FEW THUNDERSTORMS ARE
MOVING EAST INTO THE CAE CWA FROM THE WEST AND WILL CONTINUE
THROUGH ABOUT 1 OR 2 AM...THEN WEAKEN AND MOVE EASTWARD.

THE FRONT WILL MOVE THROUGH TUESDAY MORNING WITH JUST A CHANCE
OF SHOWERS. THEN...DRIER AIR WITH HIGH PRESSURE BUILDS OVER
THE REGION. HIGHS ARE IN THE LOWER 70S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE MAIN FRONT WILL MOVE THROUGH TUESDAY MORNING. IT APPEARS
PRECIP WITH THE MAIN FRONT WILL BE LIMITED. THE BETTER COOL AIR
ADVECTION WILL NOT COMMENCE UNTIL LATE TUE/TUE NT...SO STILL
FAIRLY WARM MAX TEMPS EXPECTED TUE...COOLER WED. WEAK HIGH
PRESSURE BEHIND THE FRONT WILL BUILD IN THROUGH TUE NT. AN UPPER
LEVEL DISTURBANCE AND WEAK REINFORCING FRONT WILL MOVE THROUGH
WEDNESDAY...WITH SOME MID AND HIGH LEVEL CLOUDINESS POSSIBLE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HPC CONTINUES TO PREFER A BLEND OF OPERATIONAL ECMWF AND EC
ENSEMBLE MEAN. SOME DIFFERENCES REMAIN IN GFS AND ECMWF
SOLUTIONS...THOUGH BOTH ARE GENERALLY SIMILAR IN INDICATING CUTOFF
UPPER LOW OVER E CANADA...SHIFTING SLOWLY EAST ACROSS NEW
ENG/CANADIAN MARITIMES AND EVENTUALLY OFFSHORE...WITH A GENERALLY
ZONAL UPPER FLOW OVER THE SRN TIER OF STATES. WEAK SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE WEAK FRONT WED NT/THU. IT APPEARS
THAT A SERIES OF UPPER DISTURBANCES WILL LEAD TO A SERIES OF
SURFACE WAVES THAT TRACK GENERALLY JUST TO OUR SOUTH FRIDAY
THROUGH SUNDAY. THERE ARE POSSIBILITIES OF WEDGINESS DEVELOPING
OVER OUR REGION. DUE TO UNCERTAINTY...WONT TRY TO GET TOO DETAILED
WITH SPECIFICS AT THIS POINT. BUT THERE APPEARS TO BE A PREMISE
FOR CHANCE POPS AND BELOW AVG TEMPS. ACCEPTED HPC GUIDANCE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
RAPIDLY DETERIORATING CONDITIONS OVER THE NEXT COUPLE OF HOURS AS
A LINE OF SHOWERS AND THUNDERSTORMS MOVES INTO THE TAF SITES.

WARM FRONT CURRENTLY ACROSS THE AREA WILL CONTINUE MOVING
NORTHWARD OVERNIGHT AS A COLD FRONT MOVES IN FROM THE WEST.
SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS THE CENTRAL GULF
STATES AND WILL MOVE INTO AGS/DNL OVER THE NEXT HOUR OR SO...THEN
INTO CAE/CUB AND OGB. EXPECT THE BEST CHANCE OF THUNDER IN AGS/DNL
WHERE THE STORMS HAVE BEEN BETTER ORGANIZED...WITH THE STRONGEST
CELLS REMAINING JUST SOUTH OF AGS/DNL. CHANCE OF THUNDER WILL
DIMINISH BY 05Z WITH SHOWERS LINGERING THROUGH THE EARLY MORNING
HOURS. EXPECT MVFR CONDITIONS THROUGH MID MORNING WHEN THE COLD
FRONT WILL PUSH TOWARD THE COAST AND DRIER AIR WILL BEGIN MOVING
INTO THE AREA.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY NIGHT THROUGH SATURDAY.

&&

.FIRE WEATHER...
SOME FIRE WEATHER CONCERNS FOR TUESDAY AS BREEZY CONDITIONS WILL BE
POSSIBLE AS AFTERNOON RH VALUES FALL TO 25 TO 30 PERCENT.
ADDING TO THE LOW CONFIDENCE WILL BE RAIN AMOUNT OVERNIGHT AND THE
RESULTING FUEL MOISTURE RECOVERY. WITH RED FLAG CRITERIA NOT BEING
REACHED TUESDAY AFTERNOON WILL NOT ISSUE A FIRE DANGER STATEMENT
AT THIS TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 18, 6:41 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT MON MAR 18 2013

GAZ040-SCZ015-016-018-020>022-025>031-035>038-041-192345-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
741 PM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ063>065-077-192345-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
741 PM EDT MON MAR 18 2013

...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 5:46 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT MON MAR 18 2013

SCZ015-016-022-029-031-038-191615-
LANCASTER-CHESTERFIELD-KERSHAW-LEE-SUMTER-CLARENDON-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
CAMDEN...LUGOFF...BISHOPVILLE...SUMTER...MANNING...SUMMERTON
646 PM EDT MON MAR 18 2013

...INCREASED FIRE DANGER TUESDAY...

A COLD FRONT WILL MOVE THROUGH THE REGION EARLY TUESDAY MORNING.
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS MAY ACCOMPANY THIS FRONT
AS WELL. HOWEVER...RAINFALL AMOUNTS ARE EXPECTED TO BE BELOW ONE
QUARTER OF AN INCH AROUND ONE TENTH OF AN INCH. THIS WILL DO
LITTLE TO ALLEVIATE THE DRY CONDITIONS WHICH HAVE PERSISTED OVER
THE PAST SEVERAL DAYS. IN ADDITION...NORTHWEST WINDS 10 TO 15 MPH
WILL DRY THE ATMOSPHERE OUT MORE AND WINDS MAY GUST UP TO 25 MPH
IN THE AFTERNOON. AFTERNOON RELATIVE HUMIDITIES MAY DROP AS LOW
AS 25 PERCENT. THIS WILL CREATE AN INCREASED DANGER IN BURNING
CONDITIONS ACROSS THE AREA. DUE TO RECENT FIRE ACTIVITY IN THE
AREA...ALLOCATIONS IN THE SOUTH CAROLINA FORESTRY COMMISSION
RESOURCES HAVE BEEN STRAINED AND INDIVIDUALS MAY WANT TO CONSIDER
BURNING AT A LATER DATE.
Special weather statement, Mar 18, 7:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
808 PM EDT MON MAR 18 2013

GAZ063>065-077-190100-
BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
808 PM EDT MON MAR 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE AND COLUMBIA COUNTIES THROUGH 900 PM EDT...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES WEST OF
THOMSON TO 29 MILES SOUTHWEST OF THOMSON...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3359 8211 3293 8206 3292 8228 3308 8230
      3322 8224 3324 8225 3331 8234 3331 8239
      3334 8245 3334 8250 3335 8255 3341 8255
      3346 8260 3359 8264
TIME...MOT...LOC 0006Z 266DEG 26KT 3351 8269 3308 8267

WLR
Special weather statement, Mar 18, 7:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
826 PM EDT MON MAR 18 2013

GAZ040-SCZ018-025-026-190130-
EDGEFIELD-LINCOLN-MCCORMICK-SALUDA-
826 PM EDT MON MAR 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 930 PM EDT...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES WEST OF SALUDA...MOVING EAST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JOHNSTON...MCCORMICK AND SALUDA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3397 8259 3401 8260 3408 8253 3408 8247
      3406 8245 3407 8233 3398 8230 3402 8224
      3398 8219 3399 8205 3396 8202 3414 8187
      3417 8187 3418 8172 3380 8181 3378 8215
      3381 8244 3395 8264 3398 8265
TIME...MOT...LOC 0026Z 265DEG 34KT 3408 8200

WLR

The radar

The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Burke

When
March 18, 7:50 PM EST to 8:00 PM EST
Where
Burke County, 6.15 mi WSW of Waynesboro Burke Arp to 4.68 mi SW of Waynesboro Burke Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.000, -82.100

Sheriff reported trees down along Dilane Plantation Road.

Thunderstorm Wind, Richmond

When
March 18, 7:55 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.370, -81.970

Bush Field ASOS reported a wind gusts of 50 kts. Wind gust duration was 1 minute.

Thunderstorm Wind, Burke

When
March 18, 8:00 PM EST to 8:06 PM EST
Where
Burke County, 0.69 mi N of Vidette
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
33.040, -82.250

Burke county official reported multiple trees down on Hwy 305 near Vidette.

Tornado, Burke

When
March 18, 8:01 PM EST to 8:09 PM EST
Where
Burke County, 3.98 mi ESE of Rosier to 7.12 mi W of Munnerlyn
Rating
EF1
Path length
5.85 mi
Path width
220 yd
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
32.962, -82.165

An EF1 Tonado touched down about 12 miles southwest of Waynesboro taking down trees, severely damaging field irrigation systems and destroying cattle barns and heavy equipment barns at several locations. A few cattle were killed and others injured.

Thunderstorm Wind, Burke

When
March 18, 8:06 PM EST to 8:18 PM EST
Where
Burke County, 2.98 mi WSW of Waynesboro Burke Arp to 7.97 mi WSW of Munnerlyn
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.020, -82.050

Dispatch reported numerous trees down near Herndon Road.

Hail, Burke

When
March 18, 8:08 PM EST to 8:10 PM EST
Where
Burke County, 8.16 mi W of Munnerlyn
Measured
1 in hail
Reported by
Public
Coordinates
32.938, -82.090

Public reported quarter hail.

Thunderstorm Wind, Burke

When
March 18, 8:42 PM EST to 8:46 PM EST
Where
Burke County, Girard
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
33.030, -81.720

DOT reported several trees down around the Gerard area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyThe tornado archive for Georgia, 2013Warnings in Georgia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429805, 429804, 429798, 429772, 429802, 429844, 429806.